Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 309, NWS Wichita, KS

September 23, 2025Harper County, Kingman County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 23, 2025, 1:09 AM CDT for Harper County, Kingman County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 23, 2025, 1:09 AM CDT (06:09 UTC)
Expired
Sep 23, 2025, 2:00 AM CDT
In force
51 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Harper County, KS, Kingman County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 23, 1:57 AM CDTTSTM WND GST 604 Ene Bluff City, KSWind gust measured from PWS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 22, 8:23 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2025-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2025-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 12:23 AM CDT, 46 minutes earlier. Its key messages:

  • Severe storms possible late tonight into Tuesday morning. Large hail and damaging winds will be the primary threats alongside locally heavy rain.
  • Rain chances end from west to east on Wednesday.
  • Seasonable temperatures and dry conditions Thursday through Sunday.
Area forecast discussion, Sep 23, 12:23 AM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1223 AM CDT Tue Sep 23 2025

...Updated Aviation Discussion...

.KEY MESSAGES...

- Severe storms possible late tonight into Tuesday morning.
  Large hail and damaging winds will be the primary threats
  alongside locally heavy rain.

- Rain chances end from west to east on Wednesday.

- Seasonable temperatures and dry conditions Thursday through
  Sunday.

&&

.DISCUSSION...
Issued at 148 PM CDT Mon Sep 22 2025

Current water vapor imagery and RAP analysis early this afternoon
indicate strong zonal flow aloft across the Rockies and Central
Plains ahead of a mid/upper wave. Though surface-based CAPE sits
around 1000-2000 J/kg across the forecast area, a stout cap at 850
mb is expected to hold through the rest of the afternoon and into
the evening, which should preclude chances for showers and storms
today given weak/no forcing at the surface.

PRECIPITATION:

The upper wave is expected to translate eastward through today into
the overnight hours. Out ahead of this feature, a surface low is
progged to develop in the High Plains later this evening. As both
of these track east, showers and thunderstorms are expected to
develop and enter the area after 05Z amid steep mid-level lapse
rates and stout deep-layer shear. Given these factors, large hail
and damaging winds will be possible with the strongest storms
primarily after 07Z. Additionally, given the lapse rates and progged
PWATs around 150-200% of normal for this time of year, very
efficient rainfall is possible with this activity. 12Z models
today indicate this system will likely be progressive in nature,
but HREF probabilities for rainfall greater than 1 inch
continue to be relatively high (60%-80%) across the area. As
probabilities for greater than 2 inches carry reasonably high
confidence (40%-60%) and given moist soils from recent rains, it
was decided to issue a Flood Watch for the forecast area
beginning tonight and lasting until early Tuesday afternoon.
Rain chances will linger through Wednesday afternoon as the
system slowly tracks off toward the Lower Mississippi River
Valley.

Following the passage of this latest storm complex, dry and quiet
weather is expected to prevail through the end of the week with the
return of northwest flow aloft.

TEMPERATURES:

Cloud cover from showers and storms will inhibit surface insolation
Tuesday and Wednesday, thereby keeping high temperatures in the low
to middle 70s areawide. As the mid-level ridge slowly shifts
eastward toward the Central Plains, high temperatures to close out
the week are expected to reach the upper 70s and low 80s.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1220 AM CDT Tue Sep 23 2025

Did not change much from the 00z routine TAF issuance.

Scattered to numerous thunderstorms will increase from the west
after about 06-07z tonight, as a strong storm system approaches
slowly from the west. The strongest activity will be capable of
large hail, damaging winds, and very heavy rainfall. Covered
this overnight and early Tuesday threat with TEMPO groups at all
TAF sites. As we head into Tuesday, scattered hit-or-miss
showers and thunderstorms will continue to impact the region as
the slow-moving upper low approaches from the north. Covered
this threat with PROB30 groups for now, although later shifts
may need to add prevailing or TEMPO groups for TSRA and/or SHRA.
Furthermore, widespread MVFR and possibly patchy IFR ceilings
will prevail from late tonight through much of Tuesday.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this afternoon for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

DISCUSSION...JWK
AVIATION...ADK
Hazardous weather outlook, Sep 22, 5:24 PM CDT, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
524 PM CDT Mon Sep 22 2025

KSZ032-033-047>053-067>072-082-083-091>096-098>100-232230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
524 PM CDT Mon Sep 22 2025

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms are expected to develop after
midnight tonight and linger into the early morning hours Tuesday.
Hail up to ping pong ball size and damaging winds to 65 mph will be
the primary threats, although a brief tornado or two cannot be ruled
out, mainly along and south of a line extending from Great Bend to
Hutchinson to El Dorado to Independence. Heavy rain may also lead
to areas of flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will linger over the area Tuesday, while
gradually diminishing from west to east Wednesday and Wednesday
night. A few strong or severe storms may linger into the morning
hours on Tuesday across southern and southeast Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight, though any reports
of severe weather and flooding are appreciated.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 1:57 AM CDTSevere Thunderstorm WarningICTHarper, Kingman, Sedgwick, Sumner63 min
Sep 23, 2:30 AM CDTSevere Thunderstorm WarningICTCowley60 min
Sep 23, 8:16 AM CDTRiver Flood WarningICTCowley, Sumner27 hr
Sep 23, 8:16 AM CDTRiver Flood WarningICTReno, Rice48 hr
Sep 23, 1:58 PM CDTRiver Flood WarningICTSumner12 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.